Signs of Abnormal Bleeding
If you take a medicine that might cause bleeding as a side effect, watch for signs of internal or abnormal bleeding. This medicine might be a blood thinner like aspirin or warfarin (such as Coumadin).
Call or other emergency services right away if:
- You cough up blood.
- You vomit blood or what looks like coffee grounds.
- You pass maroon or very bloody stools.
- You have a sudden, severe headache that is different from past headaches. (It may be a sign of bleeding in the brain.)
Call your doctor right away if:
- You have new bruises or blood spots under your skin.
- You have a nosebleed that doesn't stop quickly.
- Your gums bleed when you brush your teeth.
- You have blood in your urine.
- Your stools are black and look like tar or have streaks of blood.
- You have heavy period bleeding or vaginal bleeding when you are not having your period.
After an injury
If you are injured, apply pressure to stop the bleeding. Realize that it will take longer than you are used to for the bleeding to stop. If you can't get the bleeding to stop, call your doctor.
|Primary Medical Reviewer||E. Gregory Thompson, MD - Internal Medicine|
|Specialist Medical Reviewer||Jeffrey S. Ginsberg, MD - Hematology|
|Last Revised||December 28, 2011|